Reactions 1680, p61 - 2 Dec 2017
Statin-associated autoimmune myopathy: case
A 70-year-old man developed statin-associated autoimmune
myopathy following treatment with atorvastatin [route and
indication not stated].
The man, who sustained a fall at home, was hospitalised to
the ICU with large subdural haematoma. He was provided
with respiratory support by mechanical ventilation. Before the
fall, he had observed elevating pain and weakness positioned
bilaterally in the hip girdle region and proximal shoulder. For
the past two years, he had been receiving atorvastatin 40mg
once daily and aspirin. On presentation, his creatine kinase
(CK) level was 12300 IU/L.
Atorvastatin was discontinued. In spite of this, the CK
continued to be elevated, and there was no improvement in his
clinical condition. Needle electromyography findings were
suggestive of an active myopathic process with abnormal
spontaneous activity. A muscle biopsy demonstrated pausi-
immune necrotizing myopathy without any macrophage
infiltration,vascular abnormalities and inclusion bodies.
Serological testing demonstrated HMG CoA reductase
autoantibodies suggestive of an autoimmune process. Based
on the clinical and laboratory findings, a diagnosis of statin-
associated autoimmune myopathy was made. He was treated
with methylprednisolone and rituximab. Although, he
continued to be on mechanical ventilation and sedation,
improvement was seen in his CK level. Following a mild
clinical improvement, he was taken off the ventilator.
However, he developed a respiratory distress and underwent a
tracheostomy followed by ventilation. Two months after his
initial presentation, he was discharged on high dose
corticosteroids, rituximab and methotrexate. However, he
died three months later due to ventilator-associated
Author comment: "Herein, we examine a rare but serious
case of statin-associated autoimmune myopathy (SAM)."
Sweidan AJ, et al. A Case of Statin-Associated Autoimmune Myopathy. Clinical
Medicine Insights: Case Reports 10: 1-4, 2017. Available from: URL: http://
doi.org/10.1177/1179547616688231 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved